Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Birmingham, AL

February 1, 2012Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 1, 2012, 8:19 PM CST for Lamar County, Marion County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2012, 8:19 PM CST (02:19 UTC)
Expired
Feb 1, 2012, 8:35 PM CST
In force
16 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS54 KBMX 020219
SVRBMX
ALC075-093-020245-
/O.NEW.KBMX.SV.W.0017.120202T0219Z-120202T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 845 PM CST

* AT 814 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF DETROIT...OR 9
  MILES NORTHWEST OF SULLIGENT...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...DETROIT...WESTON...BYRD...HENSON SPRINGS...PIKEVILLE...
  RANKIN FITE AIRPORT AND PEA RIDGE.

THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 22...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS PORTIONS OF 
MONROE COUNTY IN MISSISSIPPI. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3398 8823 3404 8821 3424 8801 3409 8772
      3392 8823 3394 8823
TIME...MOT...LOC 0218Z 242DEG 38KT 3400 8820

$$
1 follow-up statement
623 
WWUS54 KBMX 020235
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CST WED FEB 1 2012

ALC075-093-020245-
/O.CAN.KBMX.SV.W.0017.000000T0000Z-120202T0245Z/
LAMAR AL-MARION AL-
835 PM CST WED FEB 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR MARION AND NORTHERN LAMAR
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3398 8823 3404 8821 3424 8801 3409 8772
      3392 8823 3394 8823
TIME...MOT...LOC 0235Z 242DEG 38KT 3408 8801

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 5:50 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 1, 5:50 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CST WED FEB 1 2012

.UPDATE...

UPDATED FOR AVIATION AND ADDITION OF DENSE FOG ADVISORY.

&&

.DISCUSSION...
/ISSUED ISSUED BY NATIONAL WEATHER SERVICE HUNTSVILLE AL/

CURRENT RAIN SHOWERS ARE AHEAD OF THE TROUGH THAT IS MOVING INTO
THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT IS DRAPED ALONG THE
SOUTHERN IN..IL AND MO BOARDERS INTO AK...WHERE ADDITIONAL
DEVELOPMENT OF SHOWERS HAS BEEN ONGOING FOR THE LAST FEW HOURS. IF
THESE RAIN SHOWERS DO NOT MOVE INTO THE CWFA...FOG WILL BE EVEN
MORE OF A CONCERN FOR TONIGHT. EVENING SHIFT WILL CLOSELY MONITOR
VISIBILITY TRENDS AS DEWPOINT DEPRESSION ARE ALREADY NEAR ZERO AND
WINDS DECOUPLE.

THE FRONT WILL MOVE IN TONIGHT AND STALL OVER CENTRAL ALABAMA
TOMORROW...NOT LIFTING UNTIL FRIDAY WHEN MOIST SOUTHERLY FLOW PIVOTS
THE FRONT OUT OF THE AREA. THE TEMPERATURES WILL BE ABOVE NORMAL
THROUGHOUT THE END OF THE WORK WEEK AS WEAK RIDGING BUILDS INTO THE
AREA AHEAD OF THE DEEPENING LOW OVER THE ROCKY MOUNTAIN STATES.

THE FORECAST CHALLENGE IS FOR THE WEEKEND WHERE MODELS ARE IN
DISAGREEMENT WITH THE LOCATION OF THE NEXT LOW AND COLD FRONT.
SOUNDINGS INDICATE SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY.
A REX BLOCK DEVELOPS OVER THE ROCKY MOUNTAINS...INDUCING
CYCLOGENESIS OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON. THE ECMWF
HOLDS ONTO THE CLOSED LOW THROUGH THE WEEKEND AND BECOMES OUT OF
PHASE WITH THE GFS BY LATE IN THE WEEKEND AS THE GFS EJECTS THE
BLOCK INTO THE NORTHERN STREAM FLOW.  THEREFORE FORECAST UNCERTAINTY
IS HIGH AND FEW CHANGES WERE MADE TO THE EXTENDED GRIDS. A FEW
SHOWERS MAY LINGER ON MONDAY WITH DRY WEATHER EXPECTED ON TUESDAY.

JMS

&&

.AVIATION...
00Z TAF DISCUSSION.

WILL CONTINUE TO KEEP CEILINGS LOW FOR THE NEXT 15 TO 18 HOURS.
IFR TO LIFR CONDITIONS EXPECTED. TRIED TO HIGHLIGHT IN TAFS
CHANGES AS FAR AS AIRPORT MINIMUMS TO PROVIDE MORE INSIGHT INTO
THE FORECAST. FIRST LINE OF SHOWERS HAVE MOVED THROUGH WITH A
SECOND TO OUR NORTHWEST. SHOULD SEE THIS LINE DISSIPATING AS IT
SLIDES INTO THE NORTHWEST BY 2 TO 3Z. SO WENT WITH JUST VCSH FROM
4 TO 9Z FROM NORTHWEST TO SOUTHEAST. MAY SEE SOME CLEARING BY THE
AFTERNOON...WITH MVFR TO VFR CONDITIONS ONCE AGAIN.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  68  46  65  50 /  40   0  10  50  70
ANNISTON    50  69  47  66  51 /  50   0  10  50  60
BIRMINGHAM  54  70  50  67  53 /  40   0  10  60  60
TUSCALOOSA  52  73  52  67  57 /  40  10  10  80  70
CALERA      52  70  51  66  54 /  50  10  10  60  60
AUBURN      54  70  50  65  52 /  60   0  10  40  50
MONTGOMERY  54  74  54  69  55 /  60  10  20  60  50
TROY        53  73  54  69  54 /  60  20  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 8 AM CST THURSDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...GREENE...HALE...JEFFERSON...
LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...PERRY...PICKENS...
PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...
TALLADEGA...TALLAPOOSA...TUSCALOOSA.

&&

07/16
Hazardous weather outlook, Feb 1, 5:58 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CST WED FEB 1 2012

ALZ011>015-017>050-030000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
558 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT

COOL TEMPERATURES AND MOIST CONDITIONS WILL PROVIDE THE AREA WITH
PATCHY DENSE FOG. THE AREAS MOST LIKELY TO SEE THE REDUCED
VISIBILITIES WILL BE SOUTH AND EAST OF A LINE FROM CARROLLTON TO
BLOUNTSVILLE. VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS
THAN ONE QUARTER MILE THROUGH THE REST OF THE EVENING AND
OVERNIGHT. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND
LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY DENSE FOG WITH REDUCED VISIBILITIES WILL CONTINUE THROUGH
8 AM.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 1, 8:04 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CST WED FEB 1 2012

ALZ011-012-020245-
LAMAR AL-MARION AL-
804 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 845 PM CST...

AT 801 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF ABERDEEN...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES
INTO WESTERN PORTIONS OF LAMAR AND MARION COUNTIES...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  DETROIT...
  CREWS...
  BEAVERTON...
  HAMILTON...

THE MAIN CORE OF THE STORM IS STILL IN MISSISSIPPI AND MAY
RE-INTENSIFY AS IT MOVES INTO THE AREA...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3413 8821 3424 8802 3396 8785 3383 8824
      3384 8824
TIME...MOT...LOC 0201Z 248DEG 38KT 3389 8836

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 8:04 PM CSTSpecial Weather StatementBMXMarion41 min
Feb 1, 8:17 PM CSTAreal Flood AdvisoryBMXLamar, Marion58 min
Feb 1, 8:26 PM CSTSpecial Weather StatementBMXPickens34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.